Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

August 1, 2017Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 1, 2017, 9:47 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 9:47 PM CDT (02:47 UTC)
Expired
Aug 1, 2017, 10:15 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA

Counties Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS83 KDMX 020247
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
947 PM CDT TUE AUG 1 2017
 
IAZ035-036-046-047-020315-
Hamilton IA-Boone IA-Greene IA-Webster IA-
947 PM CDT TUE AUG 1 2017

...DIME SIZE HAIL POSSIBLE ALONG WITH WIND GUSTS TO 50 MPH...

At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gowrie to near Jewell Junction. Movement
was south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Webster City, Dayton, Stratford, Coalville, Otho,
Stanhope, Lehigh, Duncombe, Harcourt, Paton, Kamrar, Boxholm, Pilot
Mound, Woodman Hollow State Park, Dolliver Memorial State Park,
Brushy Creek St Recreation Area and Webster City Municipal Airport.

LAT...LON 4245 9371 4221 9368 4221 9370 4212 9370
      4216 9430 4250 9419
TIME...MOT...LOC 0246Z 350DEG 22KT 4233 9420 4230 9374 

$$

Kotenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:45 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 6:45 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Tue Aug 1 2017

.SHORT TERM.../Tonight through Wednesday/
Issued at 353 PM CDT Tue Aug 1 2017

Quiet weather continues throughout the day today with a ridge of
high pressure still in place. Fairly warm this afternoon with
highs pushing into the mid to upper 80s across the state. A weak
boundary currently draped across central Minnesota will slide
south into the state this evening and tonight. Showers and
thunderstorms are possible along this line in central and northern
Iowa this evening and into tonight. Little to no shear across the
state and less than exciting CAPE values will prevent any severe
weather potential overnight tonight. As the boundary moves south,
winds will shift becoming more northerly allowing overnight
temperatures to sink into the upper 50s to lower 60s. Tomorrow a
mid-level shortwave drops into the midwest from Canada. During the
day, conditions will be warm and calm with highs again in the mid
to upper 80s despite northerly winds. Late afternoon and into the
next period a cold front associated with the mid-level low brings
with it another chance for showers and thunderstorms across the
state.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 353 PM CDT Tue Aug 1 2017

The main forecast concern was focused on the system to impact the
state Thursday into Friday with winds, precip chances, and
temperatures. Leaned closer to the ECMWF/GFS for winds and
temperatures Thursday into Friday.

Wednesday Night into Friday...Upper level trough and associated
vort max pushes across the state overnight Wednesday night into
Thursday ahead of the deepening surface low over eastern South
Dakota. The trailing cold front looks to push through the CWA
during the day Thursday and much of the area will likely see early
maximum temperatures. Although not entirely confident to mention a
complete non-diurnal temp trend due to the time of year, but for
areas across the west and north, temperatures are likely to remain
fairly steady throughout the day Thursday. Decent PVA couplet and
tropopause fold, for this time of year, cut across the state
Thursday afternoon into the evening. Winds atop the mixed range
from 35 to 40 knots over central to northern Iowa during the
aforementioned time frame and thus confident to raise winds/gusts
3-6 knots across the forecast area Thursday into Friday. This
might even be too low across the north. The surface pressure
gradient finally begins to weaken towards the afternoon Friday
from west to east and thus at least Friday morning remains fairly
breezy. Lowered temperatures Thursday night and again on Friday
with the fair amount of CAA

Saturday into Monday...another upper level trough brings
additional rain chances on Sunday into Sunday night. Although
the latest ECMWF is much quicker in pushing this shortwave south
of the state Sunday. Still some questions on timing of
precipitation late in the weekend. Much cooler temperatures remain
across the CWA through next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 645 PM CDT Tue Aug 1 2017

Mainly VFR conditions expected.  However, a cold front will settle
across central Iowa tonight and showers/storms will develop along
the boundary though will wane by 06Z due to loss of instability.
some potential for MVFR vsby late across northern TAF's due to some
low lying fog but confidence in this is low.  Still put a mention in
the TAF's at FOD, MCW and ALO for a couple hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Worley
LONG TERM...Podrazik
AVIATION...FAB
Hazardous weather outlook, Aug 1, 5:23 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
523 AM CDT Tue Aug 1 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
523 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are possible north and central this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated non-severe thunderstorms are possible Wednesday
afternoon over the far south. Scattered to widespread
thunderstorms are expected late Wednesday night into Thursday.
There is a very low threat of severe weather with these storms.
Additional thunderstorms are possible Saturday. The threat of
severe storms remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

REV

In the hours before

Special weather statement, Aug 1, 7:45 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
745 PM CDT TUE AUG 1 2017

IAZ005>007-016-017-024-025-020130-
Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-Winnebago IA-
Worth IA-Hancock IA-
745 PM CDT TUE AUG 1 2017

...WIND GUSTS OF 40 TO 50 MPH ALONG WITH PENNY TO DIME SIZE
HAIL POSSIBLE...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Algona to near Northwood.
Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
Springs, Manly, Clear Lake, Eagle Lake, Mason City Municipal Airport,
Rice Lake, Ventura, Kanawha, Klemme, Wesley, Plymouth, Fertile,
Corwith and Leland.

LAT...LON 4315 9302 4277 9406 4310 9417 4350 9346
      4350 9302
TIME...MOT...LOC 0045Z 312DEG 26KT 4306 9404 4344 9317

Kotenberg
Special weather statement, Aug 1, 8:22 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
822 PM CDT TUE AUG 1 2017

IAZ016-017-025-026-036-020200-
Hamilton IA-Wright IA-Cerro Gordo IA-Franklin IA-Hancock IA-
822 PM CDT TUE AUG 1 2017

...LINE OF STRONG STORMS MAY PRODUCE WINDS OF 40 TO 50 MPH
ALONG WITH PENNY TO DIME SIZE HAIL...

At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Grove to near Mason City. Movement
was south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mason City, Garner, Clarion, Eagle Grove, Belmond, Sheffield,
Rockwell, Clear Lake, Big Wall Lake, Mason City Municipal Airport,
Elm Lake, Ventura, Kanawha, Goldfield, Dows, Klemme, Latimer,
Thornton, Coulter and Meservey.

LAT...LON 4304 9302 4289 9302 4246 9393 4247 9393
      4247 9396 4282 9396 4320 9347 4323 9321
TIME...MOT...LOC 0121Z 340DEG 31KT 4271 9390 4318 9321

Kotenberg
Special weather statement, Aug 1, 8:56 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
856 PM CDT TUE AUG 1 2017

IAZ017-025>027-036-037-020230-
Hamilton IA-Wright IA-Cerro Gordo IA-Hardin IA-Franklin IA-Butler IA-
856 PM CDT TUE AUG 1 2017

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS TO 50 MPH ALONG WITH
SMALL HAIL...

At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Marble Rock to near Webster
City. Movement was southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Webster City, Iowa Falls, Hampton, Jewell Junction, Sheffield, Big
Wall Lake, Alden, Dumont, Dows, Latimer, Stanhope, Williams, Coulter,
Blairsburg, Kamrar, Woolstock, Geneva, Bristow, Rowan and Bradford.

LAT...LON 4291 9303 4291 9295 4271 9282 4221 9390
      4242 9394 4247 9393 4247 9395 4256 9396
      4298 9303
TIME...MOT...LOC 0155Z 337DEG 20KT 4292 9301 4250 9389

Kotenberg
Special weather statement, Aug 1, 9:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
913 PM CDT TUE AUG 1 2017

IAZ024-034-035-020245-
Humboldt IA-Calhoun IA-Webster IA-
913 PM CDT TUE AUG 1 2017

...LINE OF STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL ALONG
WITH WIND GUSTS TO 50 MPH...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Dakota City to near
Manson. Movement was southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Manson, Fort Dodge Regional Airport, Coalville, Badger,
Otho, Duncombe, Twin Lakes, Barnum, Thor, Vincent, Moorland, Clare,
Somers, Knierim, Woodman Hollow State Park, Frank A Gotch State Park
and Lizard Creek State Recreation Area.

LAT...LON 4255 9464 4256 9460 4256 9444 4261 9444
      4272 9406 4244 9397 4234 9453
TIME...MOT...LOC 0212Z 327DEG 21KT 4266 9411 4252 9459

Kotenberg
Special weather statement, Aug 1, 9:21 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
921 PM CDT TUE AUG 1 2017

IAZ036>038-048-049-020300-
Hamilton IA-Story IA-Grundy IA-Hardin IA-Marshall IA-
921 PM CDT TUE AUG 1 2017

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS TO 50 MPH...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jewell Junction to near Iowa Falls.
Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ames, Iowa Falls, Eldora, Story City, Roland, Jewell Junction,
Gilbert, Hubbard, Alden, Zearing, Radcliffe, Ellsworth, Union,
McCallsburg, Steamboat Rock, Liscomb, New Providence, Kamrar, Randall
and Whitten.

LAT...LON 4221 9290 4205 9370 4221 9370 4221 9374
      4239 9378 4256 9317
TIME...MOT...LOC 0221Z 335DEG 30KT 4236 9374 4250 9315

Kotenberg
Special weather statement, Aug 1, 9:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
947 PM CDT TUE AUG 1 2017

IAZ035-036-046-047-020315-
Hamilton IA-Boone IA-Greene IA-Webster IA-
947 PM CDT TUE AUG 1 2017

...DIME SIZE HAIL POSSIBLE ALONG WITH WIND GUSTS TO 50 MPH...

At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gowrie to near Jewell Junction. Movement
was south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Webster City, Dayton, Stratford, Coalville, Otho,
Stanhope, Lehigh, Duncombe, Harcourt, Paton, Kamrar, Boxholm, Pilot
Mound, Woodman Hollow State Park, Dolliver Memorial State Park,
Brushy Creek St Recreation Area and Webster City Municipal Airport.

LAT...LON 4245 9371 4221 9368 4221 9370 4212 9370
      4216 9430 4250 9419
TIME...MOT...LOC 0246Z 350DEG 22KT 4233 9420 4230 9374

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:12 PM CDTSpecial Weather StatementDMXHumboldt33 min
Aug 1, 7:16 PM CDTSpecial Weather StatementDMXKossuth, Winnebago29 min
Aug 1, 7:45 PM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Worth45 min
Aug 1, 8:22 PM CDTSpecial Weather StatementDMXCerro Gordo, Wright38 min
Aug 1, 8:56 PM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Aug 1, 9:13 PM CDTSpecial Weather StatementDMXWebster32 min
Aug 1, 9:21 PM CDTSpecial Weather StatementDMXHamilton, Hardin39 min
Aug 1, 9:58 PM CDTSpecial Weather StatementDMXStory32 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.